Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 202, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 5:23 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 18, 2018, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 83 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
864
WUUS53 KLBF 182223
SVRLBF
NEC017-031-103-182300-
/O.NEW.KLBF.SV.W.0202.180718T2223Z-180718T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
523 PM CDT WED JUL 18 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Cherry County in north central Nebraska...
Northwestern Brown County in north central Nebraska...
Western Keya Paha County in north central Nebraska...
* Until 600 PM CDT/500 PM MDT/.
* At 522 PM CDT/422 PM MDT/, a severe thunderstorm was located 10
miles southwest of Keyapaha, or 16 miles northeast of Valentine,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valentine, Cody, Merriman, Kilgore, Nenzel, Brownlee, Merritt
Reservoir, Valentine National Wildlife Refuge, Elsmere, Medicine
Lake, Norden, Crookston, Wood Lake, Eli, Big Hill, Dipping Vat
Meadow, Intersection of Highway 61 and Survey Valley Road, Rock
Hill, Cody Lake and Marsh Flat.
This includes the following highways...
Highway 20 between mile markers 113 and 224.
Highway 61 between mile markers 167 and 231.
Highway 97 between mile markers 71 and 141.
Highway 83 between mile markers 157 and 222.
Highway 12 between mile markers 1 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
north central Nebraska.
LAT...LON 4300 9989 4298 9980 4266 10005 4276 10018
4209 10017 4210 10204 4300 10208
TIME...MOT...LOC 2222Z 305DEG 35KT 4297 10024
HAIL...1.00IN
WIND...60MPH
$$
Buttler3 follow-up statements
596
WWUS53 KLBF 182227
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
527 PM CDT WED JUL 18 2018
NEC017-031-103-182300-
/O.CON.KLBF.SV.W.0202.000000T0000Z-180718T2300Z/
Cherry NE-Brown NE-Keya Paha NE-
527 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CHERRY...NORTHWESTERN BROWN AND WESTERN KEYA PAHA
COUNTIES...
At 527 PM CDT, a severe thunderstorm was located 7 miles northwest of
Norden, or 19 miles east of Valentine, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norden, North River Trail, Sparks and Smith Falls State Park.
This includes Highway 12 between mile markers 10 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4300 9989 4298 9980 4266 10005 4276 10018
4269 10018 4269 10019 4272 10030 4283 10047
4300 10041
TIME...MOT...LOC 2227Z 305DEG 35KT 4294 10018
HAIL...1.00IN
WIND...60MPH
$$
Buttler947
WWUS53 KLBF 182249
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
549 PM CDT WED JUL 18 2018
NEC017-031-103-182300-
/O.CON.KLBF.SV.W.0202.000000T0000Z-180718T2300Z/
Cherry NE-Brown NE-Keya Paha NE-
549 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN CHERRY...NORTHWESTERN BROWN AND WESTERN KEYA PAHA
COUNTIES...
At 549 PM CDT, a severe thunderstorm was located over Norden, or 15
miles west of Springview, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Norden, North River Trail, Sparks and Smith Falls State Park.
This includes Highway 12 between mile markers 10 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
LAT...LON 4300 9989 4298 9980 4266 10005 4276 10018
4269 10018 4269 10019 4272 10030 4283 10047
4300 10041
TIME...MOT...LOC 2249Z 319DEG 23KT 4283 10006
HAIL...1.00IN
WIND...60MPH
$$
Buttler691
WWUS53 KLBF 182301
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
601 PM CDT WED JUL 18 2018
NEC017-031-103-182311-
/O.EXP.KLBF.SV.W.0202.000000T0000Z-180718T2300Z/
Cherry NE-Brown NE-Keya Paha NE-
601 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4300 9989 4298 9980 4266 10005 4276 10018
4269 10018 4269 10019 4272 10030 4283 10047
4300 10041
TIME...MOT...LOC 2301Z 305DEG 35KT 4277 9994
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service North Platte NE 250 PM CDT Wed Jul 18 2018 .SYNOPSIS... Issued at 249 PM CDT Wed Jul 18 2018 H5 analysis this morning had a tandem of shortwaves across the central CONUS. The first over southern Nebraska and a second over central South Dakota. Another shortwave was located over western Oklahoma. High pressure remained anchored across the desert southwest and this feature extended east into far western Texas. Further east, a persistent trough of low pressure extended from northern Quebec into New England. At the surface, a mid day analysis had a surface low roughly over Phillip South Dakota. A weak wind convergent line extended east southeast, then south into central Nebraska, or roughly along a line from just east of Winner SD to east of Broken Bow NE. Winds were southeasterly east of the convergent line with westerly winds noted west of the line. AS of 2 PM CDT under partly cloudy skies, readings ranged from 80 to 85 degrees. && .SHORT TERM...(This evening through Thursday) Issued at 249 PM CDT Wed Jul 18 2018 The main forecast challenge lies in the first 6 to 12 hours of the short term forecast. Already as of 1 PM CDT, an area of steepening low level lapse rates has spread east along the SD/NEBR border. The nose of these higher lapse rates was located INVOF Winner South Dakota as of 2 PM CDT per the SPC meso page. Current satellite imagery has an area of "agitated" Cu along the SD/NEBR border from Valentine east to Boyd County. This area is colocated near the nose of the higher lapse rates and INVOF a surface wind convergence boundary which extends from east of Winner SD into north central and central Nebraska. ATTM, thunderstorms are expected to initiate along the SD/NEBR border near forecast issuance. Wouldn't be surprised if some initiation also occurs further north possibly as far north as I90 in central SD. Favorable deep layer shear and the presence of favorable elevated CAPE, and steep mid level lapse rates, will favor large hail as the main thunderstorm threat initially. Would expect the tornado threat to be confined to the northeastern forecast area where the surface winds are either east southeast or southeast-ie. location where low level helicities are expected to be most favorable. As this activity tracks southeast into north central, and central Nebraska this evening, the severe threat is expected to shift from Hail/wind, to more of a wind/heavy rain threat. ATTM the greatest threat for thunderstorms/severe storms appears to reside in the 5 PM CDT to 11 PM CDT time frame, although, convection initiation is expected to be earlier than that, more during the 3 PM CDT to 5 PM CDT time frame. Thunderstorms are expected to exit shortly after midnight with mainly clear skies expected behind the exiting tsras. Was concerned initially about fog potential overnight, however, with no support from numerical guidance, will forgo mentioning fog. Much warmer air will begin to push into the western forecast area on Thursday as ridging begins to build north and northeast into the central Rockies/Central Plains. H85 temps by Thursday afternoon, approach 30 to 32 degrees C in the far southwest. That being said, fcst highs in the upper 90s remain on track. .LONG TERM...(Thursday night through Wednesday) Issued at 249 PM CDT Wed Jul 18 2018 Thursday night through Saturday...The upper level disturbance, responsible for thunderstorms Tonight, will drift east into Minnesota and Wisconsin Friday, ending up in Indiana by Saturday. At the same time, ridging will build into the northern Rockies then northern plains by Saturday. This will lead to a mainly dry forecast with highs in the upper 80s to lower 90s. Saturday night through Wednesday...Beginning Saturday night, a trough of low pressure aloft will track across southern Canada. Mid level warm air advection will increase Saturday night from northeastern Colorado into western Nebraska. This will lead to an increased threat for thunderstorms Saturday night in the west. Better chances for showers and thunderstorms will arrive Sunday night in association with a cold fropa. Low end precipitation chances will continue into midweek next week. Upper level high pressure will intensify and move west to the swrn CONUS early next week. This will place the forecast area in northwesterly flow aloft with weak upper level disturbances riding this flow from the northern Rockies, se into the central plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 103 PM CDT Wed Jul 18 2018 The main aviation concern for tonight will be the chance for another round of showers and thunderstorms. Storms are expected to remain well north and east of KLBF. AT KVTN, storms will just pass to the east of the terminal. However, confidence is high enough that an isolated storm could develop close enough to have an impact on aviation conditions to allow thunderstorms to be added to the forecast. Best timing for thunderstorms in the vicinity of KVTN will between 21Z and 01Z with gusty winds and small hail the primary threats. A gradual return to VFR conditions behind the thunderstorms will occur at both sites with clear skies returning by 10Z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 340 PM CDT Wed Jul 18 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Severe thunderstorms are likely this afternoon and evening north of a line from Sparks to Burwell. Primary threats will be large hail, strong winds, and isolated tornadoes. A tornado watch is in effect until 11 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Additional thunderstorms are possible in the afternoon and evening Sunday through Wednesday. Severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening for locations northeast of a line from Sparks to Burwell. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
In the hours before
Local storm report, Jul 18, 12:00 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1200 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM NON-TSTM WND GST BIG SPRINGS 41.06N 102.07W
07/18/2018 M59 MPH DEUEL NE CO-OP OBSERVER
DELAYED REPORT. WIND MEASURED ON HOME WEATHER STATION.
REPORT OF EXTENSIVE TREE DAMAGE AND FLIPPED PIVOTS
APPROXIMATELY 2 SOUTH AND 3 WEST OF TOWN. TIME ESTIMATED
FROM RADAR.
&&
JURGENSENLocal storm report, Jul 18, 12:08 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1208 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND GST BIG SPRINGS 41.06N 102.07W
07/18/2018 E59.00 MPH DEUEL NE CO-OP OBSERVER
DELAYED REPORT. WIND MEASURED ON HOME WEATHER STATION.
REPORT OF EXTENSIVE TREE DAMAGE AND FLIPPED PIVOTS
APPROXIMATELY 2 SOUTH AND 3 WEST OF TOWN. TIME ESTIMATED
FROM RADAR.
&&
RKULIKSpecial weather statement, Jul 18, 5:03 PM CDT, 20 minutes before
Special Weather Statement National Weather Service North Platte NE 503 PM CDT WED JUL 18 2018 NEZ008-009-182245- Brown NE-Rock NE- 503 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK AND SOUTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT... At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Ainsworth, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hofeld Lake, Raven, Jones Lake and Twin Lakes State Wildlife Management Area. This includes Highway 183 between mile markers 157 and 174. A Tornado Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4224 9993 4246 9994 4247 9942 4220 9944 TIME...MOT...LOC 2202Z 272DEG 16KT 4236 9983 Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:21 PM CDT | Special Weather Statement | LBF | Sheridan | 54 min |
| Jul 18, 12:18 AM CDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 18, 12:46 AM CDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Jul 18, 1:19 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Sheridan | 41 min |
| Jul 18, 1:57 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Garden, Grant, Sheridan | 48 min |
| Jul 18, 2:49 AM CDT | Special Weather Statement | LBF | Arthur, McPherson | 56 min |
| Jul 18, 3:48 AM CDT | Special Weather Statement | LBF | Keith | 42 min |
| Jul 18, 3:49 AM CDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 18, 4:28 AM CDT | Special Weather Statement | LBF | Deuel | 47 min |
| Jul 18, 4:36 AM CDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jul 18, 5:14 AM CDT | Special Weather Statement | LBF | Hayes | 46 min |
| Jul 18, 5:16 AM CDT | Special Weather Statement | LBF | Perkins | 44 min |
| Jul 18, 5:49 AM CDT | Special Weather Statement | LBF | Hayes | 41 min |
| Jul 18, 5:59 AM CDT | Severe Thunderstorm Warning | LBF | Hayes | 46 min |
| Jul 18, 6:04 AM CDT | Special Weather Statement | LBF | Chase | 41 min |
| Jul 18, 6:53 AM CDT | Special Weather Statement | LBF | Hayes | 22 min |
| Jul 18, 5:03 PM CDT | Special Weather Statement | LBF | Brown | 42 min |
| Jul 18, 5:36 PM CDT | Special Weather Statement | LBF | Holt | 39 min |
| Jul 18, 5:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 15 min |
| Jul 18, 6:03 PM CDT | Tornado Warning | LBF | Garfield, Holt | 42 min |
| Jul 18, 6:08 PM CDT | Special Weather Statement | LBF | Keya Paha | 52 min |
| Jul 18, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 45 min |
| Jul 18, 6:35 PM CDT | Special Weather Statement | LBF | Loup | 40 min |
| Jul 18, 6:39 PM CDT | Special Weather Statement | LBF | Boyd | 51 min |
| Jul 18, 6:48 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 46 min |
| Jul 18, 6:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.